Ingesting pure caffeine powder maybe not as great an idea as it seems, says FDA


The US Food and Drug Administration has issued a warning to consumers that ingesting pure powdered caffeine sold in bulk online is not a great idea.

The product can be up to 100% caffeine, and a single teaspoon of the stuff is like drinking 25 cups of coffee all at once. FDA blames the death of at least one teen on the use of this product.

Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.

Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.

All consumers seeking caffeinated products should be aware of the potentially high potency of these powdered pure caffeine products. Parents should recognize that teenagers and young adults may be drawn to these products for their perceived benefits.

"Pure caffeine products are potentially dangerous, and serious adverse events can result, including death," concludes the notice. "People with pre-existing heart conditions should not use them."